Thunderstorm Wind, Christian
- When
- August 26, 2:15 PM CST to 2:20 PM CST
- Where
- Christian County, Pana
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.380, -89.080
Several large trees were blown down around the town of Pana.
Numerous clusters of thunderstorms developed along previous outflow boundaries across central Illinois during the afternoon and evening of August 26th. One of the cells produced wind gusts in excess of 60 mph, which downed several large trees in Pana in Christian County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Numerous clusters of thunderstorms developed along previous outflow boundaries across central Illinois during the afternoon and evening of August 26th. One of the cells produced wind gusts in excess of 60 mph, which downed several large trees in Pana in Christian County. Other storms dropped as much as 3 to 4 inches of rain, causing flash flooding in the town of Atwood in Douglas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 1:52 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 252 PM CDT Thu Aug 26 2021 .SYNOPSIS... Issued at 252 PM CDT Thu Aug 26 2021 Heat and humidity will continue for a couple more days, occasionally interrupted by showers and thunderstorms. A trend toward dry weather is expected for the first half of the weekend. && .SHORT TERM...(This evening through Friday) ISSUED AT 252 PM CDT Thu Aug 26 2021 Several convective clusters are ongoing from St. Louis to Danville this afternoon, which was indicated with reasonable accuracy from the morning NAM Nest and NSSL WRF models. The NAM Nest has also had some success with splitting off the Iowa MCS, where a line of storms currently is pushing across southeast Iowa. Whether this takes a more southern nosedive remains to be seen, or instead makes it into west central Illinois. Confidence in that part of the forecast is not high, but will keep low rain chances for the evening across the northern CWA. There remains potential for an overnight storm complex to move across the northern third of the state, and will go with 30-40% PoP's in that area. The heat advisory has been extended into Friday for areas south of I-74, with a fifth day of heat index 100+. While areas along I-74 should also have a heat index around 100, the cooler conditions there today has interrupted the duration string that is one of the issuance criteria. && .LONG TERM...(Friday night through Thursday) ISSUED AT 252 PM CDT Thu Aug 26 2021 Upper level high pressure will be centered over the Carolinas this weekend, which should help drive much of the convective activity northward into the western Great Lakes. Main complication in the extended forecast remains with the incoming tropical system from the Gulf of Mexico. Longer range model guidance still brings it into Louisiana sometime late Sunday night or Monday, slowly lifting into the Tennessee Valley. The front that brings us showers/storms late weekend will likely get hung up near the Ohio Valley early next week, keeping rain chances going into at least Tuesday in our area. Some improvement is expected toward mid week, as the upper ridge starts to build across the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1213 PM CDT Thu Aug 26 2021 Thunderstorm activity recently has been clustered around KCMI, mainly staying just south of the airport, though any storms that drift over the site will be capable of IFR visibility in the heavier rain. This cluster has been building westward toward KDEC and will also include a VCTS mention at the outset there. Elsewhere, it looks like a few more hours before storms start to form. Pattern remains quite challenging and confidence is not especially high on the location of the greatest impacts, but tried to pin down a 4-5 hour period through early evening where thunder was most likely. Some of the longer range guidance suggests a potential for more storms near KPIA/KBMI late evening or overnight, but there's enough uncertainty to limit mention to VCSH for now. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT Friday for ILZ036-040>042-047>057- 061>063-066>068-071>073. && SYNOPSIS...Geelhart SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 1133 AM CDT Thu Aug 26 2021 ILZ052-054>057-061>063-066>068-071>073-271645- Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby- 1133 AM CDT Thu Aug 26 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values up to 105 are expected this afternoon and evening. Isolated to scattered thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Hot and humid conditions are expected again Friday and Saturday afternoon with heat index values peaking between 100 and 105. Isolated to scattered storms are possible at times through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ027>031-036>038-040>051-053-271645- Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark- Tazewell-Vermilion-Woodford- 1133 AM CDT Thu Aug 26 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values between 100 and 105 are expected this afternoon and evening. Scattered strong to severe storms are possible tonight. Damaging wind gusts, locally heavy rainfall, and isolated large hail are the primary threats. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Hot and humid conditions are expected again Friday and Saturday afternoon with heat index values peaking between 100 and 105. Isolated to scattered storms are possible at times through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. NMB
Special Weather Statement
National Weather Service Lincoln IL
1205 PM CDT Thu Aug 26 2021
ILZ045-046-055-057-261745-
Douglas-Vermilion-Champaign-Edgar-
1205 PM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of northwestern Edgar,
southern Vermilion, southeastern Champaign and northern Douglas
Counties through 1245 PM CDT...
At 1204 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fairmount to near Tuscola. Movement was
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Homer, Fairmount, Fithian and Muncie around 1210 PM CDT.
Other locations in the path of these storms include Oakwood, Catlin,
Danville, Tilton and Broadlands.
This includes the following highways...
Interstate 57 between mile markers 209 and 217.
Interstate 74 between mile markers 212 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4011 8759 3973 8814 3978 8841 4012 8792
TIME...MOT...LOC 1704Z 237DEG 12KT 4004 8782 3980 8824
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1221 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 6 S ROCHESTER 39.66N 89.54W
08/26/2021 M1.22 INCH SANGAMON IL PUBLIC
24 HOUR RAINFALL IN NEW CITY
&&
07Special Weather Statement
National Weather Service Lincoln IL
1258 PM CDT Thu Aug 26 2021
ILZ054-056-061-062-261845-
Coles-Moultrie-Shelby-Cumberland-
1258 PM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of southern Coles,
southeastern Moultrie, east central Shelby and northwestern
Cumberland Counties through 145 PM CDT...
At 1258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lerna to near Windsor. Movement was east at 15
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lerna around 105 PM CDT.
Other locations in the path of these storms include Charleston and
Mattoon.
This includes Interstate 57 between mile markers 179 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3945 8803 3933 8853 3945 8869 3955 8839
TIME...MOT...LOC 1758Z 273DEG 11KT 3943 8831 3939 8853
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
154 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 5 NW SIDELL 39.96N 87.89W
08/26/2021 M1.12 INCH VERMILION IL CO-OP OBSERVER
RAINFALL IN 1 HOUR FROM NOON TO 1 PM TODAY
0135 PM HEAVY RAIN DANVILLE 40.14N 87.62W
08/26/2021 M1.87 INCH VERMILION IL AWOS
RAINFALL SINCE 1130 AM TODAY AT THE DANVILLE AIRPORT
&&
07Special Weather Statement
National Weather Service Lincoln IL
226 PM CDT Thu Aug 26 2021
ILZ044-045-053>056-061-262000-
Douglas-Coles-Macon-Piatt-Moultrie-Shelby-Champaign-
226 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northwestern Coles,
Moultrie, north central Shelby, southern Piatt, southwestern
Champaign, Douglas and southeastern Macon Counties through 300 PM
CDT...
At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuscola, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuscola, Villa Grove, Pesotum and Camargo.
This includes the following highways...
Interstate 57 between mile markers 203 and 233.
Interstate 72 between mile markers 137 and 139, and between mile
markers 141 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 8894 3989 8904 4010 8828 3974 8799
TIME...MOT...LOC 1926Z 237DEG 7KT 3982 8836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJASpecial Weather Statement
National Weather Service Lincoln IL
305 PM CDT Thu Aug 26 2021
ILZ053>056-061-262045-
Douglas-Coles-Macon-Moultrie-Shelby-
305 PM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of western Coles,
Moultrie, central Shelby, southwestern Douglas and southern Macon
Counties through 345 PM CDT...
At 305 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lovington to near Sullivan to Findlay.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sullivan around 310 PM CDT.
Allenville around 315 PM CDT.
Other locations in the path of these storms include Windsor, Cooks
Mill, Mattoon and Humboldt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3963 8832 3939 8842 3931 8871 3960 8894
3978 8870
TIME...MOT...LOC 2005Z 312DEG 16KT 3967 8860 3956 8864 3955 8874
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NMBThe Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several large trees were blown down around the town of Pana.
One foot of water flooded the intersection of Main Street and Birch Avenue in Atwood. A weather observer in Atwood measured rainfall of 4.11.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979177, 979176.